Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Mobile, AL

April 30, 2003Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 30, 2003, 5:00 PM CDT for Escambia County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 5:00 PM CDT (22:00 UTC)
Expired
Apr 30, 2003, 5:30 PM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, AL

The radar

The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS54 KMOB 302200
SVRMOB
ALC053-302230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SARDINE...MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLMAN PRISON BY 525 PM CDT
  HUXFORD BY 530 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3103 8737 3117 8724 3125 8747 3112 8752

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:20 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 30, 2:20 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 PM CDT WED APR 30 2003

PERSISTENCE SEEMS REASONABLE TONIGHT WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS PRODUCING AREAS OF FOG AGAIN LATE.  MID-EAST GULF
SURFACE TROUGH WILL CONTINUE TO CUT OFF GULF MOISTURE RETURN WITH A
PREDOMINATING EASTERLY FLOW TONIGHT THROUGH EARLY THURSDAY.  LIMITED
MOISTURE AND CONTINUED MID LEVEL CAPPING WILL WARRANT ONLY SLIGHT
CHANCE POPS TOWARD THE COAST TO HANDLE THE SEA BREEZE STORMS...AS
CURRENTLY SEEN ACROSS NW FLORIDA THIS AFTERNOON.  RAIN CHANCES
INCREASE SLIGHTLY FURTHER INLAND ON FRIDAY WITH POSSIBLY A FEW
IMPULSES ALOFT INTERACTING WITH A SLIGHTLY BETTER MOISTURE RETURN
AHEAD OF AN APPROACHING FRONT...AND A SLIGHTLY MORE ACTIVE SEA
BREEZE.  ALTHO...WILL CONTINUE TO ONLY ADVERTISE 20% POPS ON FRIDAY
ALL ZONES AS MID LEVEL WESTERLY FLOW PROVIDES CAPPING.  THE FRONT
FINALLY SAGS INTO THE AREA ON SATURDAY...BUT POPS WILL REMAIN LOW
(20%) AS EXPECT CAP TO REMAIN STRONG WITH SLIGHT RIDGING ALSO NOTED
ALOFT.  THE FRONT RIDES BACK NORTH EARLY SUNDAY AS NEXT SYSTEM AND
ASSOCIATED LOW PRESSURE AREA DEEPENS OVER THE PLAINS.  EXPECT BEST
RAIN CHANCES TO BE WEST-NW OF AREA ON MONDAY...BUT WILL SHOW SLIGHT
CHANCE POPS SE MISSISSIPPI MONDAY AFTERNOON.  THIS NEXT SYSTEM DRAGS
A COLD FRONT INTO THE AREA LATE TUESDAY.  MRF SHOWS THIS FRONT
STALLING OVER THE AREA EARLY WEDNESDAY AS A SHORTWAVE DIGS IN OVER
SOUTH TEXAS.  WILL RIDE WITH SLIGHT CHANCE POPS NEXT WEDNESDAY AS
BEST RAIN CHANCES SHUD GET MORE FOCUSED BACK WEST.

MARINE...EXPECT AN EASTERLY FETCH TONIGHT THRU EARLY THURSDAY...WITH
MID-EAST GULF TROUGH SLOW TO PUSH INTO FLORIDA ON THURSDAY.
OTHERWISE...A LIGHT TO MODERATE ONSHORE FLOW WILL SET UP THURSDAY
AFTERNOON AND PREVAIL AS SATURDAY AND TUESDAY FRONTS STALL NORTH OF
THE MARINE WATERS.

FIRE...NO CONCERNS WITH MODERATE RH AND DISPERSIONS ON TAP THE NEXT
FEW DAYS.

39/DARBE
.PRELIMINARY TEMPS / POPS...

MOBILE     63 85 65 84 / 00 00 00 20
PENSACOLA  65 83 67 82 / 00 00 00 20
DESTIN     68 80 69 80 / 00 00 00 20
EVERGREEN  60 86 62 85 / 00 00 00 20
WAYNESBORO 62 86 64 85 / 00 00 00 20
CAMDEN     61 86 63 85 / 00 00 00 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 30, 5:00 AM CDT, 12 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A FEW ISOLATED AFTERNOON SEA BREEZE SHOWERS OR THUNDERSTORMS WILL BE
POSSIBLE NEAR THE COAST THIS AFTERNOON...BUT NO HAZARDOUS OR SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

NO HAZARDOUS WEATHER IS EXPECTED.  ISOLATED SEA BREEZE SHOWERS AND
STORMS EXPECTED NEAR THE COAST AGAIN ON THURSDAY.  A WEAK COLD FRONT
WILL MOVE ACROSS THE REGION ON FRIDAY.  SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE ENTIRE REGION IN
ASSOCIATION WITH THIS SYSTEM...BUT NO HAZARDOUS OR SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.